Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 193, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2017, 10:12 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 10:12 PM CDT (03:12 UTC)
- Expired
- Jun 21, 2017, 10:42 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WUUS53 KDMX 220312 SVRDMX IAC063-147-220400- /O.NEW.KDMX.SV.W.0193.170622T0312Z-170622T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 1012 PM CDT WED JUN 21 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southeastern Emmet County in northwestern Iowa... Palo Alto County in northwestern Iowa... * Until 1100 PM CDT. * At 1012 PM CDT, a severe thunderstorm was located near Lost Island Lake, or 7 miles west of Emmetsburg, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island Lake, Ruthven, Ayrshire, Cylinder, Curlew, Rodman, Kearney State Park, Lost Island Lake State Park and Emmetsburg Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4330 9444 4299 9444 4294 9491 4319 9491 TIME...MOT...LOC 0312Z 251DEG 41KT 4312 9482 HAIL...1.00IN WIND...<50MPH $$ Donavon
2 follow-up statements
498 WWUS53 KDMX 220329 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1029 PM CDT WED JUN 21 2017 IAC063-147-220400- /O.CON.KDMX.SV.W.0193.000000T0000Z-170622T0400Z/ Emmet IA-Palo Alto IA- 1029 PM CDT WED JUN 21 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN EMMET AND NORTHEASTERN PALO ALTO COUNTIES... At 1028 PM CDT, a severe thunderstorm was located over Five Island Lake, or near Emmetsburg, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Emmetsburg, Five Island Lake, Graettinger, Cylinder, Kearney State Park and Emmetsburg Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4330 9444 4308 9444 4307 9476 4322 9480 TIME...MOT...LOC 0328Z 248DEG 35KT 4318 9463 HAIL...1.00IN WIND...<50MPH $$ Donavon
089
WWUS53 KDMX 220342
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1042 PM CDT WED JUN 21 2017
IAC063-147-220350-
/O.CAN.KDMX.SV.W.0193.000000T0000Z-170622T0400Z/
Emmet IA-Palo Alto IA-
1042 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET AND
NORTHEASTERN PALO ALTO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4330 9444 4308 9444 4307 9476 4322 9480
TIME...MOT...LOC 0337Z 251DEG 41KT 4323 9444
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:46 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 21, 6:46 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Wed Jun 21 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Thursday/ Issued at 318 PM CDT Wed Jun 21 2017 Strong warm advection and moisture transport will persist this evening into tonight with the main areas lifting northeast of Iowa during the night. Scattered convection is expected across northern Iowa late this afternoon and evening as this area lifts north. Given the increasing CAPE and decent wind profiles, severe storms will remain possible this evening. The low level jet axis will persist across Iowa during the overnight with isolated to scattered convection persisting near the axis as it veers into the early morning. Strong to severe wind gusts will remain possible with any of the stronger storms given the potential transport of some of the LLJ momentum to the surface. Temperatures will be warm overnight with modest surface winds and the warm sector over much of the state. Some left over convection is expected into Thursday across the far north and east but should be on the wane as the LLJ decreases. Focus will then turn to the approaching shortwave and convection by Thursday afternoon into the evening. Moisture transport and convergence will be focused into the area near or just north of the Iowa/Minnesota border by early afternoon. Strong instability will be in place south of a boundary which should be located in near the northern Iowa border. Convection is expected to expand by afternoon near the border and move to the east southeast into the evening. Severe wind and hail will be possible with this convection given the strong bulk shear values and an isolated tornado or two near the boundary with localized backed winds. .LONG TERM.../Thursday night through Wednesday/ Issued at 318 PM CDT Wed Jun 21 2017 Front will push through the state on Thursday night with convection sliding southeast across central Iowa. The severe potential will remain with winds and hail continuing to be the primary threat. Otherwise, a much cooler and stable airmass will overspread the state by Friday morning and remain in place for much of the weekend. The threat of showers on Saturday is looking less likely as models continue to evolve toward little precipitation during the day. A few showers will remain possible as a weak wave passes near the state, but most locations can expect little if any rainfall. There will also be the threat for isolated shra/tsra on Sunday afternoon as well with cool temperatures aloft as upper system passes northeast of the state, however these should dissipate quickly with loss of daytime heating. However, much of the weekend will be dry with cool temperatures. Early next week will see warm advection returning by Monday and persisting into the middle of the week. Moisture will eventually work back into the region along with instability with the next threat of storms arriving late Tuesday into Wednesday. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 643 PM CDT Wed Jun 21 2017 VFR conditions are likely to prevail throughout much of the TAF period. Some lingering visibility restrictions anticipated at ALO through around 02z at the latest from a diminishing thunderstorm. Additional thunderstorms are possible overnight tonight and again tomorrow afternoon, but low confidence in the coverage and duration and thus left out mention of any thunder for OTM, DSM and FOD and have mention of VCTS for ALO and MCW overnight as convection may redevelop in this location. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Podrazik
Hazardous weather outlook, Jun 21, 4:26 AM CDT, 17 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 426 AM CDT Wed Jun 21 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 426 AM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight There will be thunderstorm chances area wide into tonight with a slight risk of severe weather over central and northern Iowa, mainly late this afternoon and this evening. The primary threats will be large hail and damaging wind, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will again be possible area wide Thursday, especially from late in the afternoon into the night. There will again be a slight risk of severe weather with large hail and damaging wind the primary threats. An isolated tornado may occur as well however along with locally heavy rains. Isolated thunderstorms are also in the forecast Sunday afternoon and Tuesday, but severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times through Thursday Night, especially during the late afternoon and evening hours. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:57 AM CDT | Special Weather Statement | DMX | Hancock, Kossuth, Winnebago, Worth | 63 min |
| Jun 22, 6:52 AM CDT | Special Weather Statement | DMX | Humboldt | 53 min |
| Jun 22, 7:28 AM CDT | Special Weather Statement | DMX | Humboldt, Wright | 62 min |
| Jun 22, 9:14 AM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Winnebago | 61 min |
| Jun 22, 9:50 AM CDT | Special Weather Statement | DMX | Winnebago, Worth | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.